West Virginia, 2018Flooding in West Virginia, September 27, 2018
September 27, 2018 · NWS PBZ · 2 events in 1 county or zone
An upper level trough moved across the Upper Ohio river valley; there was broad areas of rainfall associated with this system. A flood watch was covered in Tucker, Garrett, and Eastern Preston County due to recent heavy rainfall has saturated the ground.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level trough moved across the Upper Ohio river valley; there was broad areas of rainfall associated with this system. A flood watch was covered in Tucker, Garrett, and Eastern Preston County due to recent heavy rainfall has saturated the ground. Radar estimates ranged from 0.5 inches to 1.25 inches in Tucker/Garrett/Preston. The positioning of the upper level jet (right entrance region) allowed for for rain bands to be moderate to heavy at times.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Sep 27, 6:47 PM EST, 1 hour 33 minutes earlier.
Area forecast discussion, Sep 27, 6:47 PM EST, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
747 PM EDT Thu Sep 27 2018
.SYNOPSIS...
Rain will continue across much of the area tonight with the
crossing of an upper disturbance. Mostly dry weather with
slightly below normal temperatures are forecast under high
pressure for Friday, with a mostly dry cold frontal passage for
Saturday.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Made only minor changes to the grids overall through tonight.
The best-performing legacy precipitation estimates/rain gauges
show current storm total rainfall of 0.5-1.25" confined to
Tucker/Garrett/Preston. The passing upper trough/right entrance
region jet dynamics will keep rain with embedded moderate to
briefly heavier bands going through the evening. Given the head
start in rain totals across the watch area, think it is well-
placed at this time and no changes to its area are anticipated.
Made some minor adjustments to hourly temperatures, mainly
downward a degree or two, in the rain-cooled air.
The rain will end from west to east late this evening and
through the predawn hours as the trough axis moves through and
mid-level dry air arrives.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
High pressure is projected to build over the area by Friday
morning before yet another shortwave rotates into the base of
the Central CONUS longwave trough and pushes a reinforcing cold
front across the region by Saturday morning. Have maintained a
slight chance of precip in the forecast for the far northern
zones closer to Lake Erie, as moisture will be limited elsewhere.
Otherwise, Saturday temperature recovery will be limited with
highs forecast about 5 degrees under the averages. Sunday
temperatures should return to near or just above average with
warm advection.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
After the passage of the aforementioned cold front, high
pressure will rebuild into the region. Expect a warming trend
through the week with above average temperatures by Monday as
return flow begins along the western side of the surface high.
Models are in good agreement with the expansion of an upper
ridge building across the SE-CONUS, putting the area in zonal
flow on the northern periphery of this high. Precip chances are
minimal for the period are thus minimal, though they do increase
Tue with the passage of a weak shortwave on the nrn edge of the
high.
&&
.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
MVFR in rain, with patchy IFR, is expected tonight S of I 80
with a crossing trough of low pressure. The trough/rain should
exit overnight, though lingering low level moisture should
result in widespread IFR fog and stratus. VFR should return
Friday as the fog/stratus mixes out after sunrise and high
pressure builds in.
Outlook...
Cig restrictions are possible Saturday with a crossing cold
front. Otherwise, high pressure will support general VFR into
early next week.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...Flood Watch until 2 AM EDT Friday for MDZ001.
OH...None.
PA...None.
WV...Flood Watch until 2 AM EDT Friday for WVZ512>514.
&&
Hazardous weather outlook, Sep 27, 12:21 PM EST, 7 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
121 PM EDT Thu Sep 27 2018
MDZ001-WVZ512>514-281730-
Garrett-Eastern Preston-Western Tucker-Eastern Tucker-
121 PM EDT Thu Sep 27 2018
...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
This Hazardous Weather Outlook is for western Maryland and northern
West Virginia.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029-
031-073>076-WVZ001>004-012-021-509>511-281730-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-Muskingum-
Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-Lawrence-Butler-
Clarion-Beaver-Allegheny-Armstrong-Indiana-Washington-Greene-
Westmoreland-Westmoreland Ridges-Fayette-Fayette Ridges-Hancock-
Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
121 PM EDT Thu Sep 27 2018
This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, southwest Pennsylvania, west central Pennsylvania,
western Pennsylvania, northern West Virginia and northern panhandle
of West Virginia.
.DAY ONE...This Afternoon and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
In the hours before
Local storm report, Sep 27, 7:48 PM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
848 PM EDT THU SEP 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM FLOOD 1 SW CRANESVILLE 39.55N 79.50W
09/27/2018 PRESTON WV 911 CALL CENTER
POND OVERFLOWING ONTO CRANESVILLE ROAD
0820 PM FLOOD TUNNELTON 39.39N 79.75W
09/27/2018 PRESTON WV 911 CALL CENTER
UNDERPASS FLOODING AT INTERSECTION OF GIBSON STREET AND
BANK STREET
&&
EVENT NUMBER PBZ1803575
EVENT NUMBER PBZ1803576
CLFlood, Preston
- When
- September 27, 8:20 PM EST
- Where
- Preston County, 0.69 mi N of Tunnelton to 0.8 mi NNW of Tunnelton
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 39.390, -79.750
A 911 Call Center reported flooding at an underpass; flooding at intersection of Gibson St and Bank St.
Flood, Preston
- When
- September 27, 8:20 PM EST
- Where
- Preston County, Cranesville to 0.23 mi S of Cranesville
- Cause
- Heavy Rain
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 39.550, -79.500
A 911 Call Center reported a pond overflowing onto Cranesville Road.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, September 27, 20182 deaths · 2 events
- Damaging Winds in Georgia, September 27, 2018$61,000 · 50 kt wind · 8 events
- Flooding in Virginia, September 27 to 29, 201828 events
- Dense Fog in Kentucky, September 27 to 28, 201822 events
- Damaging Winds in North Carolina, September 27, 2018$15,000 · 50 kt wind · 7 events
- Dense Fog in Illinois, September 27 to 28, 201812 events
- Flash Flooding and Debris Flows in Kentucky, September 27, 2018$7,000 · 11 events
- Dense Fog in Missouri, September 27 to 28, 201810 events
- Damaging Winds in North Carolina, September 27, 201850 kt wind · 9 events
- Flooding and Heavy Rain in Virginia, September 27 to 28, 2018$500 · 8 events
- Damaging Winds in South Carolina, September 27, 2018$10,000 · 55 kt wind · 6 events
- Dense Fog in Indiana, September 27 to 28, 20186 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 786233, 786234.